Texas, 2012

Drought in Texas, December 1 to 31, 2012

December 1 to 31, 2012 · NWS CRP · 10 events in 10 counties and zones

The temperatures remained well above normal for the month of December across South Texas with very dry conditions continuing for the majority of the region. Isolated areas in the Mid Coast region received slightly above normal rainfall.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The temperatures remained well above normal for the month of December across South Texas with very dry conditions continuing for the majority of the region. Isolated areas in the Mid Coast region received slightly above normal rainfall. However, the rest of South Texas received below to well below normal rainfall during the month. Rainfall amounts were 1 to 2 inches below normal over the Coastal Bend, eastern Brush Country, and Victoria Crossroads. Only the area from extreme eastern Refugio County into Calhoun County received 1 to 2 inches above normal.

The severe drought persisted over southern portions of the Brush Country east into the Coastal Bend with exceptional drought expanding into Duval and San Patricio counties from the southern Coastal Bend. Extreme drought expanded northward into Live Oak, Bee, and Goliad Counties. The abundant rains from the previous months continued to sustain the northern portions of the Brush Country and the Victoria Crossroads region during the month of December.

Mandatory water restrictions continued during the month for the city of Corpus Christi as the combined lake capacity levels fell below 40 percent. The cities of Victoria and Laredo continued under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, and King Ranch Santa Gertrudis District.

For the yearly rainfall totals across South Texas, a limited area from southern Victoria County through Calhoun County received above normal rainfall. Elsewhere, below normal to well below normal rainfall fell across the region. Some areas in the Coastal Bend received rainfall amounts of 12 to 18 inches below normal for the year.

The regions of the Coastal Bend suffered through exceptional drought for most of the year. The drought caused agricultural losses of around 277 million dollars for the South Texas region for 2012. The county with the worst loss was Nueces County with agricultural losses around 80 million dollars. Victoria and Calhoun Counties did not suffer any agricultural losses for 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 30, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 30, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1042 PM CST FRI NOV 30 2012

.DISCUSSION...UPDATED FOR 6Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...TRANSITION TO MVFR/IFR CIGS/VSBYS XPCTD OVERNIGHT
BEFORE RETURNING TO VFR DURING DAY SAT. LOW CLOUD DECK CURRENTLY
DVLPNG ACROSS KCRP/KVCT/KALI WITH DVLPMNT XPCTD LATER TONIGHT AT
KLRD. CIGS TO LOWER THROUGH THE NIGHT TO MVFR/IFR LEVELS. IF AREAL
COVERAGE OF CLOUD DECK IS DELAYED THEN AREAS OF FG/BR WILL BE
POSSIBLE WITH VSBYS AT IFR LEVELS. STRATUS/FG/BR TO MIX OUT DURING
THE MRNG HRS SAT WITH VFR RETURNING ALL TERMINALS BY MIDDAY THRU
AFTN/EVENING. LIGHT WINDS TONIGHT TO BECOME MODERATE AND GUSTY
FROM THE SE ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    67  81  65  83  63  /  10  10  10  10  10
VICTORIA          63  79  60  82  59  /  20  10  10  10  10
LAREDO            66  84  66  83  64  /  10  10  10  10  10
ALICE             66  84  63  85  60  /  20  10  10  10  10
ROCKPORT          66  77  66  80  64  /  20  10  10  10  10
COTULLA           63  82  63  82  60  /  10  10  10  10  10
KINGSVILLE        66  83  63  84  60  /  20  10  10  10  10
NAVY CORPUS       68  77  68  78  65  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

RH/79...AVIATION
Hazardous weather outlook, Nov 30, 5:22 AM CST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
522 AM CST FRI NOV 30 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
522 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ON MIDDLE
TEXAS GULF BEACHES ON SATURDAY.

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/PZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Nueces

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Exceptional drought continued over the western portion of the county.

Drought, Kleberg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Exceptional drought continued over the western portion of the county.

Drought, Jim Wells

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Exceptional drought continued over all but the northwestern portion of the county.

Drought, San Patricio

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Exceptional drought developed over the western portion of the county.

Drought, Duval

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Exceptional drought developed over the southeastern portion of the county.

Drought, Live Oak

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought developed over the southeastern portion of the county.

Drought, Goliad

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Extreme drought developed over the western portion of the county.

Drought, Bee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought developed over the county.

Drought, Webb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought continued over the western portion of the county.

Drought, Refugio

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought developed over the western portion of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427146, 427148, 427150, 427153, 427156, 427158, 427160, 427162, 427166, 427169.